Side effects after 5 years without any issues - is this even possible? Advice how to fix ED

Welcome to our community. Please fill in the following template as a way of introducing yourself, and helping others to understand your background and situation.

Where are you from (country)?
Switzerland
How did you find this forum (Google search – if so, what search terms? Via link from a forum or website – if so, what page? Other?)
Reddit
What is your current age, height, weight?
32, 180cm, 72kg
What specific drug did you use (finasteride, dutasteride, saw palmetto, isotretinoin/Accutane, fluoxetine, sertraline, citalopram, leuprorelin, etc…)?
finasteride
What dose did you take (eg. 1 mg/day, 1 mg every other day etc.)?
1mg/day
What condition was being treated with the drug?
hairloss
For how long did you take the drug (weeks/months/years)?
5 years
How old were you, and WHEN (date) did you start the drug?
26
How old were you when you quit, and WHEN (date) did you quit?
31
How did you quit (cold turkey or taper off)?
First cold turkey, then quick revovery of ED symptoms, then started on a lower dose then total crash!
How long into your usage did you notice the onset of side effects?
only in my last year (year 5)
What side effects did you experience that have yet to resolve since discontinuation?
Erectile Dysfunction
Check the boxes that apply. You can save your post first, then interactively check/uncheck the boxes by clicking on them. If your symptoms change, please update your list.

Sexual
Loss of Libido / Sex Drive
Erectile Dysfunction
Complete Impotence
Loss of Morning Erections
Loss of Spontaneous Erections
Loss of Nocturnal Erections
Watery Ejaculate
Reduced Ejaculate
Inability or Difficulty to Ejaculate / Orgasm
Reduced Sperm Count / Motility

Mental
Emotional Blunting / Emotionally Flat
Difficulty Focusing / Concentrating
Confusion
Memory Loss / Forgetfulness
Stumbling over Words / Losing Train of Thought
Slurring of Speech
Lack of Motivation / Feeling Passive / Complacency
Extreme Anxiety / Panic Attacks
Severe Depression / Melancholy
Suicidal Thoughts

Physical
Penile Tissue Changes (narrowing, shrinkage, wrinkled)
Penis curvature / rotation on axis
Testicular Pain
Testicular Shrinkage / Loss of Fullness
Genital numbness / sensitivity decrease
Weight Gain
Gynecomastia (male breasts)
Muscle Wastage
Muscle Weakness
Joint Pain
Dry / Dark Circles under eyes

Misc
Prostate pain
Persistent Fatigue / Exhaustion
Stomach Pains / Digestion Problems
Constipation / “Poo Pellets”
Vision - Acuity Decrease / Blurriness
Tinnitus (ringing or high pitched sound in ears)
Hearing loss
Increased hair loss
Frequent urination
Lowered body temperature

Other (please explain)

What (if any) treatments have you undertaken to recover from your side effects since discontinuation of the drug?
Tribulus 1x per day Nov 21 - today
L-Arginin 1x per day July 21 - Dec 21

If you have pre or post-drug blood tests, what hormonal changes have you encountered since discontinuing the drug (please post your test results in the “Blood Tests” section and link to them in your post)?
Blood levels seem to be within norms

Anything not listed in the above questions you’d like to share about your experience?
Yes, it seems like my hair loss came to a halt although I stopped using finasteride 3/4 year ago

Tell us your story, in your own words, about your usage and side effects experienced while on/off the drug.

Hello all.

I have taken finasteride for about 5 years, four of them without the slightest side effects. I was someone who could always get a rock hard erection no matter what the circumstances, even totally drunk. After about four years I started to notice that I was having more and more trouble maintaining my erection during sex. I didn’t make the link to finasteride at first (heck, I still don’t know if finasteride is the reason for my erectile dysfunction). Only then did I also notice that my morning erections had stopped. I just hadn’t paid attention to it anymore. I became very nervous, somehow my dick didn’t seem to work at all. Then in February 2021, I went cold turkey. Within about a month my erection returned! I think I had helped it along a bit with l-arginine there, too. I even had morning erections again. Then I made perhaps the biggest mistake, I started again with a small dose of finasteride (0.5mg every other day), then around April I had the total crash. Nothing was going on in my pants at all. Then I stopped completely with Finasteride. Since then I angle myself from supplement to supplement, without much success. Small amounts of Viagra, 25mg had already been enough for me to have sex again. In June 2021 I finally saw a urologist who prescribed me Cialis. In the beginning it worked extremely well, 10 mg and I could have sex for 2 days without problems. I then started taking Cialis in August in 2.5mg on a daily basis, so I had morning erections again and could have sex spontaneously. But at some point I had to increase the dose to 5mg, then that had also stopped working and last week I could not even have proper sex on 20mg Cialis. Interestingly, I have had almost no hair loss so far. Possibly my DHT level has been permanently lowered. I am quite frustrated and somewhat at a loss. I am concerned with the following questions.

  1. can it be at all, that I can take four years Finasterid, without side effects and suddenly in the year 5 emerge these?

  2. if finasteride is to blame, where did the crash come from, could it have been averted?

  3. how can it be that Viagra and Cialis worked great at first and the effect is already gone after half a year? Doesn’t there have to be a venous, vascular or cardiological cause behind this? Surely a habituation effect cannot occur so quickly?

  4. what supplements do you recommend to me to specifically treat erectile dysfunction? Can it be that in my case I have to bring the DHT level up to a normal level?

  5. should I be careful with supplements so that I don’t get used to them? If yes, how do you proceed?

Sorry for the long post I am just happy for any tips.

Translated with www.DeepL.com/Translator (free version)

Hi @Jazky, and welcome to the forum! I’m really sorry this happened to you.

Post-finasteride syndrome is puzzling in many ways, but one of the weirder things about it is how people can take it for years and years few or no issues, and then suddenly develop lots of symptoms that last for a long time.

Anecdotally, it seems like starting and stopping is a risk factor for developing PFS. But we know little about why this would be the case. Here’s a recent thread about it –

Finasteride is extremely effective at reducing the activity of the 5AR enzyme, even at minuscule doses, so even though tapering has been suggested as a strategy, it doesn’t seem like that would be effective. The best strategy is probably to stay away from all 5AR-inhibiting substances (saw palmetto, fenugreek, etc). (We should probably make a list on this forum somewhere with all the various 5AR inhibiting substances ranked by strength).

I honestly don’t know anything about using these over long periods. But I’ve seen others describing a similar experience.

Advice that works for everyone is hard to come by. People have tried everything from amino acids to penile implants.

I’d take a look at past threads – https://forum.propeciahelp.com/search?q=erectile%20dysfunction – to get a sense for what people have tried.

But I’d be really conservative in my approach. There are many hormonal interventions in particular that can change the course of the disease in a negative direction.

Personally, I’ve had some results with cardio exercise and pelvic floor eccentric stretches (DCT for pelvic pain). That being said, I didn’t have full blown ED, just slightly weaker erections.

Proceed with extreme caution. You’ll find many “success stories” around the internet using supplements, but you don’t see the many horror stories of people who have had no effect or worsening symptoms from the same supplements.

If ED is your main issue, I’d look into interventions that improve vascular health (heart health) and blood flow.

While you peruse the forum, here are some things you can do: